Missouri, 2006

Flash Flood in Missouri, May 10, 2006

May 10, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 7:59 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 9, 7:59 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 PM CDT TUE MAY 9 2006

.UPDATE...

HAVE CLEARED THE FINAL FEW COUNTIES FROM THE TORNADO WATCH AS THE
FRONT/BOUNDARY HAS NOW PUSHED SOUTH INTO NORTHERN ARKANSAS.
SIGNIFICANT SHORTWAVE EVIDENT ON WATER VAPOR OVER COLORADO/NEW
MEXICO WITH WHAT APPEARS TO BE THE BEGINNINGS OF AN MCS DEVELOPING
OVER THE PANHANDLES REGION. WORKING ON UPDATING GRIDS TO MAKE SOME
CHANGES TO POP/WX GRIDS TO ADJUST TIMING TO LATER TONIGHT FOR
MAJORITY OF THE PRECIPITATION. ALSO CUTTING BACK ON POPS OVER NE CWA
FOR TONIGHT. BASED ON 18Z GFS/NAM MAY NEED ALSO INCREASE POPS
WEDNESDAY MORNING AS WELL...BUT WILL TAKE A QUICK LOOK AT 18Z WRF
AND FIRST BIT OF 00Z NAM BEFORE MAKING THAT DECISION. ALSO...GIVEN
MUCH LATER EXPECTED ARRIVAL OF PRECIPITATION MAY ACTUALLY PUSH BACK
BEGINNING OF FLOOD WATCH AND EXTEND IT INTO THE MORNING HOURS ON
WEDNESDAY. WILL SHOOT TO HAVE UPDATED GRIDS AND FFA NO LATER THAN
930 PM AFTER GETTING A PEAK AT SOME MORE DATA.

IZZI

&&

.DISCUSSION...305 PM CDT TUE MAY 9 2006.

OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED
SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON.
EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID
TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S
OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE
PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS
A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE
TO WATCH THIS AREA CLOSELY.

MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS
ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT
COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING
THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER
REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL
RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH
TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS
OF THE FORECAST AREA.

OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN
INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER
CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH.
HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY
AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE
REGION.

IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD
INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL
KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD
CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK.

TERRY
&&

.AVIATION...626 PM CDT TUE MAY 9 2006.

FOR THE 00Z TAFS...STORMS FORMING ALONG BOUNDARY TO THE SOUTH OF THE
KSGF AND KJLN TERMINALS SHOULD REMAIN TO THE SOUTH DURING THE
EVENING HOURS.  WILL KEEP VFR CONDITIONS IN TIL AFTER MIDNIGHT.
UPPER LEVEL SYSTEM NOW MOVING INTO THE SOUTHERN PLAINS WILL PUSH
CONVECTION NOW OVER TEXAS PANHANDLE INTO THE AREA.  EXPECT MVFR TO
IFR CONDITIONS AS CONVECTION AND TRAILING STRATIFORM RAIN MOVES
THROUGH THE AREA.  CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER 18Z
WITH THE PASSAGE OF THE SURFACE FRONT.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM
TO 6 AM.
KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM.

WFO SGF
Hazardous weather outlook, May 9, 9:32 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1032 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY PRODUCE:
    VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING.
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

  AREAS AFFECTED AND TIMING:

  SOUTHWEST OF A PITTSBURG KANSAS TO WEST PLAINS LINE AFTER 1 AM.

  DISCUSSION:

  THUNDERSTORMS DEVELOPING OVER OKLAHOMA WILL BEGIN TO AFFECT
  SOUTHERN PORTIONS OF THE OUTLOOK AREA OVERNIGHT. IN ADDITION TO
  LARGE HAIL...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY
  HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED
  WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 44 WHERE
  RAINFALL TOTALS OF ONE TO THREE INCHES AND FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Local storm report, May 9, 6:57 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             ZANONI                  36.69N 92.33W
05/09/2006  E1.75 INCH       OZARK              MO   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL

&&

SCHULTZ
Local storm report, May 9, 7:04 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            7 N GAINESVILLE         36.70N 92.43W
05/09/2006                   OZARK              MO   FIRE DEPT/RESCUE

            TANEY MOUNTAIN FIRE DEPARTMENT REPORTS SEVERAL LOW WATER
            CROSSINGS FLOODED.ADDITIONAL DETAILS UNKNOWN AT THIS
            TIME.

&&

SCHULTZ
Local storm report, May 9, 7:08 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      5 NE AVA                37.00N 92.60W
05/09/2006                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING AT HIGHWAY FF AND Y FLOODED AND CLOSED
            FLOODING BEGAN PRIOR TO 540 PM AND ONGOING STILL AS OF
            800 PM.

&&

IZZI
Local storm report, May 9, 7:23 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MOODY                   36.53N 91.99W
05/09/2006  E2.50 INCH       HOWELL             MO   PUBLIC

            TENNIS BALL SIZE HAIL AND 3 CAR WINDSHIELDS BROKEN OUT BY
            HAIL

&&

SCHULTZ
Local storm report, May 9, 10:05 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 N AVA                 37.02N 92.66W
05/09/2006  E0.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

            DIME AND PEA SIZE HAIL NEAR MT. ZION

0530 PM     FLASH FLOOD      5 NE AVA                37.00N 92.60W
05/09/2006                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING FLOODED AND IMPASSABLE ON COUNTY RD
            209 OFF HIGHWAY FF.

0537 PM     FLASH FLOOD      5 NE AVA                37.00N 92.60W
05/09/2006                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING AT HIGHWAY FF AND Y FLOODED AND CLOSED
            FLOODING BEGAN PRIOR TO 540 PM AND ONGOING STILL AS OF
            800 PM.

0610 PM     HAIL             DORA                    36.78N 92.22W
05/09/2006  E0.75 INCH       OZARK              MO   CO-OP OBSERVER

            DIME SIZE HAIL

0630 PM     HAIL             ZANONI                  36.69N 92.33W
05/09/2006  E1.00 INCH       OZARK              MO   LAW ENFORCEMENT

            NICKEL AND QUARTER SIZE HAIL

0634 PM     HAIL             ZANONI                  36.69N 92.33W
05/09/2006  E1.75 INCH       OZARK              MO   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL

0642 PM     HAIL             7 N GAINESVILLE         36.70N 92.43W
05/09/2006  E1.00 INCH       OZARK              MO   FIRE DEPT/RESCUE

            REPORTED NEAR TANEY MOUNTAIN...OR 7 MILES NORTH OF
            GAINESVILLE ON HIGHWAY 181

0647 PM     FUNNEL CLOUD     3 NW BAKERSFIELD        36.55N 92.18W
05/09/2006                   OZARK              MO   PUBLIC

            FUNNEL CLOUD SPOTTED FROM EE AND 101 NEAR
            BAKERSFIELD...LOOKING NORTH

0650 PM     HAIL             CAULFIELD               36.61N 92.10W
05/09/2006  E1.50 INCH       HOWELL             MO   PUBLIC

            PING PONG AND QUARTER SIZE HAIL IN CAULFIELD

0700 PM     FLOOD            7 N GAINESVILLE         36.70N 92.43W
05/09/2006                   OZARK              MO   FIRE DEPT/RESCUE

            TANEY MOUNTAIN FIRE DEPARTMENT REPORTS SEVERAL LOW WATER
            CROSSINGS FLOODED.ADDITIONAL DETAILS UNKNOWN AT THIS
            TIME.

0723 PM     HAIL             MOODY                   36.53N 91.99W
05/09/2006  E1.00 INCH       HOWELL             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND STRONG ROTATION REPORTED NEAR MOODY
            BY TRAINED SPOTTERS. RELAYED BY LAW ENFORCEMENT.

0729 PM     HAIL             MOODY                   36.53N 91.99W
05/09/2006  E2.50 INCH       HOWELL             MO   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL

0730 PM     FLASH FLOOD      CAULFIELD               36.61N 92.10W
05/09/2006                   HOWELL             MO   FIRE DEPT/RESCUE

            8 MILE STRETCH OF V HIGHWAY SOUTHWEST OF CAULFIELD
            FLOODED IN LOW LYING AREAS. CREEKS ARE OUT OF BANKS.
            SOUTHERN PORTION OF OO HIGHWAY FLOODED 3 MILES SOUTHEAST
            OF CAULFIELD

0730 PM     HAIL             MOODY                   36.53N 91.99W
05/09/2006  E2.50 INCH       HOWELL             MO   PUBLIC

            TENNIS BALL SIZE HAIL AND 3 CAR WINDSHIELDS BROKEN OUT BY
            HAIL

&&

IZZI
Special weather statement, May 10, 12:15 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 AM CDT WED MAY 10 2006

MOZ096-100645-
DOUGLAS-
115 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 145 AM CDT...

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF GAINESVILLE...OR 15 MILES
SOUTHEAST OF AVA...AND MOVING NORTH AT 10 MPH.

HAIL UP TO A HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

IZZI

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stone

When
May 10, 12:15 AM CST to 7:30 AM CST
Where
Stone County, 3 mi N of Galena
Reported by
LAW ENFORCEMENT
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain caused flooding across a few locations within Stone County. A low water crossing on Highway 413 north of Galena became impassable, along with several other roads near Reeds Spring.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509150.